Hail, Jefferson
- When
- May 6, 8:48 PM CST
- Where
- Jefferson County, 4.79 mi W of Plymouth
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.290, -97.070
Fire Department reported 1-inch hail.
Eastern Nebraska was in a Marginal Risk for severe weather as instability increased due to strong moisture advection ahead of a Colorado low. The first round was on the evening of May 6 as a severe storm developed in Jefferson and Saline counties producing a couple of hail reports.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Eastern Nebraska was in a Marginal Risk for severe weather as instability increased due to strong moisture advection ahead of a Colorado low. The first round was on the evening of May 6 as a severe storm developed in Jefferson and Saline counties producing a couple of hail reports. After a few hours, storms redeveloped in northeast Nebraska producing a few rounds of hail with the largest being ping pong ball sized hail in Antelope County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 6, 5:29 PM CST, 3 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 629 PM CDT Sat May 6 2023 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 255 PM CDT Sat May 6 2023 Key Messages: - Marginal risk severe storms tonight - Enhanced risk severe storms Sunday night Water vapor imagery this afternoon showing a broad upper trough over the western CONUS with downstream ridging prevailing to the east. At the surface, an area of low pressure situated over northeastern KS was aiding with increasing low level moisture advection up through MO into southern IA. Short term models indicate advection of low level moisture will continue into the central Plains through tonight resulting in formation of low cigs and probably patchy areas of fog. In addition to this, a few CAMs are advertising the potential for late night isolated convection within area of low/mid layer frontogenetic forcing mainly north of the I-80 corridor. There appears to be better chances for strong/severe storm activity come early Sunday evening with focus being along/south of I-80. With PW around 1.5" or so, ample moisture will be in place by peak heating Sunday afternoon to allow for MLCAPES around 3500 J/kg along axis of strengthening boundary layer moisture convergence. At this point, CAMS are not in very good agreement with regards to placement of storm initiation. Nevertheless, feel confident enough that convection will affect the CWA upon breaking of the cap. Furthermore, adequate environmental shear will be on hand to allow for rotating cells as a warm front lifts into the IA CWA. On Monday, afternoon convection will be possible mainly across the northern and eastern periphery of the CWA in response to shortwave over SD and boundary interaction. Otherwise, thunder chances are in play Tuesday into next weekend in part to several passing upper impulses before the approach of a strong upper system on Thursday. Highs: Sun - low/mid 80s Mon - upper 70s/low 80s Tue - upper 70s/low 80s Wed - low 80s Thu - upper 70s/low 80s Fri - low 80S Sat - low 80s && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 624 PM CDT Sat May 6 2023 Ceilings are expected to improve to VFR at all 3 climate sites this evening. Primary concern in the short period is possible low ceilings. Short range guidance (outside of the RAP) has backed off of IFR ceilings between 08-12Z. Most guidance now keeps that well to the east in Iowa. Winds will rotate from the north to the east and then to the southeast by 12Z. Convection is possible between now and 06Z at KOFK, but confidence was too low to include in the TAF. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...DEE AVIATION...Fajman
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 302 PM CDT Sat May 6 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-071015- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 302 PM CDT Sat May 6 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Sunday There is a chance for thunderstorms tonight mainly along and north of the I-80 corridor. .DAYS TWO THROUGH SEVEN...Sunday night through Saturday Severe storms will be possible Sunday evening into Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
430 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL RIVERTON 40.69N 95.57W
05/06/2023 M0.70 INCH FREMONT IA TRAINED SPOTTER
&&
CAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
433 PM CDT SAT MAY 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL RIVERTON 40.69N 95.57W
05/06/2023 M0.70 INCH FREMONT IA TRAINED SPOTTER
&&
CAThe Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 02:49 UTC.
3 hail. Local standard time, as filed.
Fire Department reported 1-inch hail.
Public report 1-inch hail via mPing.
Public reported multiple rounds of hail with the largest being ping pong ball sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094684, 1094685, 1094686.